Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Greenville-Spartanburg, SC

June 2, 1997Pickens County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 3:46 AM EDT for Pickens County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 3:46 AM EDT (07:46 UTC)
Expired
Jun 2, 1997, 4:30 AM EDT
In force
44 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Pickens County, SC

The radar

The Greer radar (KGSP), 46 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:50 AM EDTHail 0.75Six Mile, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS1 KGSP 020746 RRA
SVRGSP
SCC077-020830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 AM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...PICKENS COUNTY
 
WEATHER SERVICE RADAR AT 345 AM INDICATED A SEVERE THUNDERSTORM NEAR
NINE TIMES IN PICKENS COUNTY. THIS STORM WILL LIKEKLY PRODUCE LARGE
HAIL NEAR AND NORTH OF NINE TIMES AS IT MOVE NORTH AT ABOUT 20 MPH
...TO NEAR OR JUST WEST OF ROCKY BOTTOM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:57 AM EDT, 49 minutes earlier.

Area forecast discussion, Jun 2, 2:57 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
257 AM EDT MON JUN 2 1997

ALL: CHC TDY AND TNT...PROB CONT CHC FOR WED. BEST CHC FOR PRECIP SRN
     CNTIES HWVR.

COLD POOL ALF IN EVIDENCE TNT WITH AN OUTBREAK OF THUNDERSTORMS WITH
LARGE HAIL IN NE GA AND WRN HALF OF SC UPST. HAIL AS LARGE AS
QUARTER-SIZE FROM SALEM JUST ALLED INTO OFFICE NOT MINUTES AGO. ATMOS
VERY VOLATILE...AND SHUD GET MORE SO THIS AFTN WITH EVEN COLDER AIR
ALF ADVCTNG TWRD UPST AND PDS OF SUN TO DESTABILIZE LWR LVLS. AFTN
CUD GET QUITE INTERESTING. CHC POPS SHUD CONT TDY...TNT.

UPR LOW FINALLY BEGINS TO FILL THIS RUN...AND GUIDANCE TRIES TO DROP
SFC LOW AND ASSD COLD FRONT CURNTLY IN NRN WV SOUTH INTO RGN...WTH
HI PRES BUILDING SOUTH FOR WED. ATMOS TO STAY UNSETTLED...BUT WITH NE
FLO FOR WED..CUD SEE LOW CLDS AND MORE STABLE CONDITIONS.

AVL  69/57/68  4/4/3
CLT  79/60/68  4/4/3
GSP  78/60/67  4/4/3

BURRUS

In the hours before

Local storm report, Jun 2, 2:13 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
213 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

207 AM     PENDLETON                 SC   1.50 INCH HAIL
06/02/97   ANDERSON                       SPOTTER IN PENDLETON
                                          REPORTED HAILSTONES AS
                                          LARGE AS 1.50 INCHES.
                                          REPORT FROM ANDERSON 911.

BURRUS
Local storm report, Jun 2, 2:14 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
213 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

207 AM     PENDLETON                 SC   1.50 INCH HAIL
06/02/97   ANDERSON                       SPOTTER IN PENDLETON
                                          REPORTED HAILSTONES AS
                                          LARGE AS 1.50 INCHES.
                                          REPORT FROM ANDERSON 911.

BURRUS
Local storm report, Jun 2, 3:01 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
301 AM EDT MON JUN 2 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

220 AM     2 E SENECA                SC   WIND DAMAGE
06/02/97   OCONEE                         COUNTY COMMUNICATIONS
                                          REPORTS TREES DOWN ON ONE
                                          ROAD.  ALSO HAIL REPORTED
                                          AT PICKENS COUNTY BORDER
                                          BUT NO SIZE GIVEN.

JONES
Local storm report, Jun 2, 3:02 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
301 AM EDT MON JUN 2 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

220 AM     2 E SENECA                SC   WIND DAMAGE
06/02/97   OCONEE                         COUNTY COMMUNICATIONS
                                          REPORTS TREES DOWN ON ONE
                                          ROAD.  ALSO HARIL REPORTED
                                          AT PICKENS COUNTY BORDER
                                          BUT NO SIZE GIVEN.

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:01 AM EDTSevere Thunderstorm WarningGSPAnderson44 min
Jun 2, 2:15 AM EDTSevere Thunderstorm WarningGSPOconee, Pickens45 min
Jun 2, 3:39 AM EDTSevere Thunderstorm WarningGSPGreenville, Spartanburg51 min
Jun 2, 5:45 AM EDTSevere Thunderstorm WarningGSPGreenville, Spartanburg30 min
Jun 2, 1:10 PM EDTSevere Thunderstorm WarningGSPUnion50 min
Jun 2, 1:35 PM EDTSevere Thunderstorm WarningGSPSpartanburg55 min
Jun 2, 2:26 PM EDTSevere Thunderstorm WarningGSPCherokee64 min
Jun 2, 2:36 PM EDTSevere Thunderstorm WarningGSPYork39 min
Jun 2, 3:02 PM EDTSevere Thunderstorm WarningGSPSpartanburg28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.